August 17th, 2008, 04:26 PM
Hi All, newbie here with a 10 yo Boxer that can't get up or walk. He has been on 4 different arthritis meds so far, the last being Prednisone (which almost did him in) that gave him ulcers so they took him off and he's just finished all (10 days) his stomach meds and had been doing much better as far as eating, drinking, and being alert. He hasn't had any arthritis meds in over 2 weeks now and it is definitely showing. I will be taking him in to the vet in the morning and am not sure what to expect but I've been reading online about enzyme supplements that do wonders and was considering giving them a try.
Today is the first day he hasn't been able to get up or eat but he has been getting worse and worse the last couple days. He's had x-rays which didn't tell us anything except he has good hips. They diagnosed him with Degenerative Joint Disease without any MRI or anything except his blood work. We have gone from Dasoquin to Previcox to Prednisone to now something that is going to have to be gentle on his stomach, unfortunately I'm not rich and it was about $1500 last week and not sure how I can help him as cheap as possible...any suggestions?
August 17th, 2008, 04:51 PM
I'm sorry to hear your boy is having such difficulties :grouphug:
Is he on glucosomine/chondroitin/MSM?
Can you take him swimming to help build muscle strength without putting any strain on the joints?
Is there a canine physiotherapist in your area? Maybe ask your vet for a recommendation. Several years ago my :rip::dog: had arthritis in his spine & hips the physio helped alot, especially laser therapy which targets deep into the joints. I also did massages & exercises at home from the physiotherapist which helped to loosen the joints & strengthen muscles.
I would also suggest a probiotic to help the stomach recover it's good gut flora, after all the meds he's had.
August 17th, 2008, 05:17 PM
No, he's not on any glucosomine/chondroitin/MSM, I had just learned of them today and plan on putting him on them unless I heard not to,
I do live just down from a lake so I do have the ability to take him swimming but again I was unsure if he need to exercise or rest and was going to ask the vet tomorrow.
I am not sure about the physiotherapist but I will definitely be checking into it, although it does sound expensive I still want to be able to help him as much as I can, other than his back legs not working he's seems perfectly fine which is making it so difficult. My last boxer also had arthritis which he was prescribed Rimadyl, which I've read alot of bad things about lately. But with him it seemed different, he was just slow when getting up and stiff after being in one position too long, Ty (my current boxer) seems to be getting worse at a much faster rate. The Previcox did nothing, the Prednisone was helping slow the progression but after 2 weeks it tore up his stomach. Have you ever heard anything about Metacam?
I will also ask about the probiotic for his stomach...you've been a great help, THANK YOU sooooo much!!!
I'll keep ya posted.
August 17th, 2008, 05:35 PM
I've never used Metacam for my animals but other members have, some have found great results, some have seen little improvement.
Metacam Side effects in animals are similar to those found in humans; the principal side effect is gastrointestinal irritation (vomiting, diarrhea and ulceration). Rarer but important side effects include liver and kidney toxicity.
There is an alternative to Metacam: Cosequin (http://www.marvistavet.com/html/glucosamine_chondroitin_sulfat.html)
The only side effect reported has been a clinically insignificant decrease in platelet (blood clotting cell) function.
Another thing to ask your vet about is Cartophen Vet (http://www.arthritis.au.com/DMOAD.2006.FINAL.pdf) it is available as either an injectable dose or a pill to help rebuild damage cartilage. My dog was also on this & showed improvement soon after he started treatments.
:goodvibes: :fingerscr for finding something to ease Ty's joint & tummy issues
August 17th, 2008, 06:00 PM
I am sorry to hear about your Boxer. :sad: :grouphug:
This is a great website (written by Mary Straus who also writes for the Whole Dog Journal magazine) with lots of good information....
August 17th, 2008, 06:14 PM
Thanks Rainbow...very informative website!!!
Just what I needed...it even tells ya where to start, I'm so glad I joined this Forum, y'all are GREAT!!:thumbs up
August 17th, 2008, 09:35 PM
Today is the first day he hasn't been able to get up or eat but he has been getting worse and worse the last couple days. He's had x-rays which didn't tell us anything except he has good hips. They diagnosed him with Degenerative Joint Disease without any MRI or anything except his blood work.
His xrays showed clean joints? Did you have them evaluated by an orthopedic surgeon? The reason I ask is that if the joints are clean, then your boxer's problems are likely not due to arthritis. We have two asymptomatic dogs with DJD in the elbows that was detectable by age 2 on xrays...but our regular vets couldn't see it. It took a specialist to pick up the tell-tale signs. By the time the changes are large enough to cause such severe lameness, they should be fairly apparent on xrays. If you can get copies of the films, it wouldn't cost much to have them reevaluated by a specialist.
Given that it sounds like the xrays showed nothing and he's not responding to arthritis meds, has the vet considered exploring some other cause for the lameness?
August 18th, 2008, 12:00 AM
Thank you very much, Hazel I will inquire about the x-rays tomorrow. I don't know that it so much that is isn't responding to the meds but that he's only been on his stomach meds since he vomited alot of blood 2 weeks ago and was in the emergency room one night and at the vet 2 days, they said his immune system was shutting down and he needed blood and that his white blood cells were down, a ultra sound was scheduled but then cancelled because the ER vet believed the blood was from him going from Previcox to Prednisone within a few days and the ultrasound wouldn't show ulcers anyway. I should note that he also had a dental surgery to remove a cracked molar which ended up being 4 teeth total after seeing 3 more rotting ones when they got him under. He was very groggy that night but was better the next day and then the day after that is when he vomited blood so he's better now from that but since then he's had no arthritis meds (about 2 weeks) which he will be back on by tomorrow along with the pepcid he takes for his stomach and Tramadol for pain.
August 18th, 2008, 10:27 AM
I think I misunderstood then. So he was responding to the arthritis meds previous to his stomach upset? His poor tummy! :eek:
I'd still ask about the xray evidence, though--there are other things that respond to the anti-inflammatory drugs that have nothing to do with joint disease.
If it is arthritis, an injectible antiinflammatory may be easier on his stomach :fingerscr
Definitely try the glucosamine/chondroitin--we've had fabulous results from it. Unfortunately, the best brands are pricey--we use Cosequin because it's made to human pharmaceutical standards, but it gets pretty expensive (we have 4 dogs on it currently).
Also, if your boxer is at all overweight, keeping him a little on the light side will reduce the stress on his joints.
Sounds like your poor boy has been having a really tough time of late, between teeth and tummy and lameness. :grouphug: Give him a big hug for me.
August 18th, 2008, 01:51 PM
Sorry, I guess I wasn't real clear on that...he wasn't responding to anything until we started him on the Prednisone and then the side effects starting taking over(panting, excessive water intake & urinating). He started on a Monday and took 2 tabs/day the first week and then down to 1 tab/day the second week and was supposed to go down to 1 every other day on the next week but he had his teeth extracted on Thurs. of that week(so no meds that day) and then back to 1/day on Friday but Saturday is when he got really sick so he's hasn't had anything except Tramadol and his GI meds since then. I have taken y'alls advice and already got the Maximum Strength Cosequin and will get him more Tramadol today also, still waiting for call back from vet(she's in surgery) to ask about alternate meds and the x-rays, just hoping it helps :fingerscr
August 18th, 2008, 04:38 PM
Just heard back from vet's assistant and they say the only thing they can do is try giving him injections of Adequan twice a week for a month and then once a month after that. Don't know much about Adequan, is it similiar to the Glucosamine (Cosequin) that I already got him? If so, should I do the injections also?